Colorado, 2009

Hail in Colorado, July 14, 2009

July 14, 2009 · NWS PUB · 1 event in 1 county or zone

A thunderstorm produced penny sized hail in Baca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A thunderstorm produced penny sized hail in Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 2:30 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 14, 2:30 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MDT TUE JUL 14 2009

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

CURRENTLY...RATHER PALTRY CROP OF AFTERNOON CONVECTION OVER SOUTHERN
COLORADO TODAY...AS DEEPER LOW LEVEL MOISTURE AND INSTABILITY HAVE
BEEN PUSHED EAST OF THE STATE. TSRA ARE MOST NUMEROUS ALONG THE NM
BORDER...WHERE NORTHERN EDGE OF MID LEVEL MOISTURE PLUME HAS EDGED
INTO THE REGION. WEAK COLD FRONT STILL LURKING NORTH OF THE PALMER
DIVIDE THIS AFTERNOON...THOUGH LITTLE IN THE WAY OF CONVECTION HAS
FIRED ALONG IT SO FAR. TEMPERATURES CLIMBING TOWARD 100F ALONG THE
LOWER ARKANSAS VALLEY...WITH MOSTLY 80S AND 90S ELSEWHERE.

TONIGHT...COLD FRONT FORECAST TO DROP SOUTH THROUGH THE AREA THIS
EVENING...WITH NAM HINTING AT A FEW TSRA DEVELOPING ALONG THE
BOUNDARY LATER TONIGHT. SUPPOSE THIS IS POSSIBLE...THOUGH WITH LOW
LEVEL MOISTURE LACKING...SUSPECT STORMS WILL BE FEW AND FAR BETWEEN.
LEFT LOW POPS IN PLACE TO COVER CURRENT CONVECTION...THOUGH WONT BE
TOO SURPRISED IF EVENING SHIFT HAS TO ELIMINATE MOST PRECIP MENTION
LATER.

WEDNESDAY...SLIGHTLY COOLER AIR MASS SPREADS OVER MAINLY EASTERN
PORTIONS OF THE AREA...WITH LOW LEVEL MOISTURE SPREADING BACK
WESTWARD IN THE AFTERNOON AS SURFACE WINDS BECOME MORE
SOUTHEASTERLY. SHOULD BE ENOUGH INSTABILITY ALONG THE EASTERN
MOUNTAINS TO GENERATE AFTERNOON CONVECTION...AS FAIRLY HEALTHY
POTENTIAL VORTICITY LOBE DROPS SOUTHWESTWARD ACROSS THE
STATE...AIDING IN UPWARD MOTION. CONVECTION MAY STRENGTHEN EAST OF
I-25 AS IT ENCOUNTERS MORE UNSTABLE AIR MASS OVER THE PLAINS...AND
WITH 0-6KM SHEAR OVER 40 KNOTS...SOME SEVERE STORMS ARE POSSIBLE.
MAIN QUESTION REGARDING STORM STRENGTH TOMORROW IS AMOUNT OF
INSTABILITY AVAILABLE...AS MODELS...ESPECIALLY NAM...HAVE BEEN
OVERDOING SURFACE DEW POINTS THE LAST FEW WEEKS. WONT MENTION
SEVERE YET IN THE GRIDS...AND WILL KEEP POPS FAIRLY LOW FOR NOW.
HIGH TEMPS SHOULD RUN 10F OR SO COOLER OVER THE EASTERN MOUNTAINS
AND PLAINS...WITH JUST SOME VERY SLIGHT COOLING FARTHER WEST. --ETP

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

WEDNESDAY NIGHT THROUGH SUNDAY...UPPER RIDGE STRENGTHENS ACROSS THE
DESERT SW WED NIGHT...WITH THE RIDGE AXIS SETTING UP JUST WEST OF
THE 4 CORNERS. HOT AND DRY CONDITIONS FOR THE WEST...WHILE THE E
PLAINS WILL BE UNDER NW FLOW ALOFT AND THE DAILY THREAT OF MOISTURE
LURKING IN KS AND NE. KEPT ISOLATED POPS ALMOST ALL AREAS EACH AFTN
AND EVE SINCE IT IS NOT OUT OF THE QUESTION FOR A STORM TO FIRE OFF
THE MTS...BUT FOR THE MOST PART IT LOOKS TO BE TOO DRY FOR ANYTHING
TO SUSTAIN FOR TOO LONG. MAX TEMPS ARE EXPECTED TO BE AT OR SLIGHTLY
HIGHER THAN SEASONAL NORMS.

MONDAY AND TUESDAY...THE RIDGE STARTS TO FLATTEN OUT SUN EVE...WITH
A HIGHER POTENTIAL FOR PCPN TO EDGE BACK INTO E CO AND UP AGAINST
THE FRONT RANGE. ECMWF AND GFS MODELS DIFFER ON THE TIMING OF THE
BREAKDOWN OF THE RIDGE...WITH THE ECMWF KEEPING THE ENTIRE STATE
UNDER NW FLOW STARTING SUNDAY...WHILE THE GFS JUST HINTS AT IT. IF
ECMWF SOLUTION IS MORE CORRECT...THE BEGINNING OF THE NEXT WORK WEEK
COULD SEE A BIT MORE CONVECTIVE ACTIVITY AND TEMPS 5-10 DEGREES
COOLER. MOORE

&&

.AVIATION...
VERY ISOLATED CONVECTION TODAY...AND WILL THUS REFRAIN FROM EVEN
A VCTS MENTION IN THE TAFS FOR NOW. COLD FRONT DROPS SOUTH ACROSS
THE PLAINS OVERNIGHT...WHICH SHOULD GIVE A SLIGHT UPWARD NUDGE TO
NORTHERLY DRAINAGE WINDS AT KPUB AND KCOS. EXPECTING A LITTLE MORE
SUBSTANTIAL COVERAGE OF TSRA ON WED AFTERNOON...WITH SOME STRONG
STORMS PRODUCING WIND GUSTS OVER 50 MPH AND SMALL HAIL...MAINLY
FROM KCOS AND KPUB EASTWARD.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/27
Hazardous weather outlook, Jul 14, 5:30 AM MST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT TUE JUL 14 2009

COZ058>089-093>099-151230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
630 AM MDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE...WITH THE
MAIN THREATS BEING LIGHTNING AND WIND GUSTS TO 50 MPH.  THE GREATEST
CHANCES FOR THUNDERSTORMS ARE OVER EL PASO COUNTY AND NEAR THE
KANSAS BORDER.  THUNDERSTORMS MAY LINGER WELL INTO TUESDAY NIGHT
OVER THE PLAINS...AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE
REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO WEDNESDAY AND THURSDAY. A FEW STRONG TO SEVERE
STORMS WILL BE POSSIBLE...WITH HAIL AROUND 1 INCH IN DIAMETER AND
WIND GUSTS AROUND 60 MPH. FRIDAY THROUGH SUNDAY ISOLATED
THUNDERSTORMS WILL BE POSSIBLE...MAINLY FROM THE INTERSTATE 25
CORRIDOR AND WESTWARD...AND ON MONDAY ISOLATED THUNDERSTORMS WILL
BE POSSIBLE ACROSS THE FORECAST AREA. THE MAIN THREATS WITH
THUNDERSTORMS WILL BE LOCALIZED GUSTY WINDS UP TO 50 MPH AND CLOUD
TO GROUND LIGHTNING. HOWEVER...SOME OF THE STRONGER STORMS WILL
ALSO HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

06/28

The radar

The Dodge City radar (KDDC), 206 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
July 14, 3:55 PM MST to 4:00 PM MST
Where
Baca County, 1.3 mi ENE of Walsh
Measured
0.75 in hail
Reported by
Public
Coordinates
37.390, -102.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189587.